Q. I have dryness of eyes and mouth after taking antibiotics. Is it Sjogren's syndrome?

Answered by
Dr. Ashaq Hussain Parrey
and medically reviewed by iCliniq medical review team.

Hello doctor,

After a course of antibiotics, I have developed severe dry eyes, dry mouth, and photosensitivity. No tears are coming from my eyes. I think I have developed Sjogren's syndrome. Is there any treatment for Sjogren's? I am wating for the test. The antibiotics are long gone, but all the things I mentioned above are still present. Please answer.

Do you have a question on Dry Eyes or Sodium Carboxymethylcellulose?

Ask a Doctor Now

Dr. Ashaq Hussain Parrey

MBBS., MD
General Medicine Internal Medicine Rheumatology

Hello,

Welcome to icliniq.com.

I went through your query. You have not mentioned which antibiotics you have taken. I do not think that you have Sjogren's.

  • Firstly, one has to fulfill certain criteria for Sjogren's. 
  1. Symptoms of dry eyes for more than three months.
  2. Symptoms of dry mouth for three months.
  3. Schirmer's test by an ophthalmologist with a reading less than 5 mm.
  4. Measurement of salivary output (sialometry) less than 1.5 mL/15 minutes. 
  5. Positive lip biopsy or antibodies (anti Ro/La). 
  • The presence of four out of five makes a diagnosis of Sjogren's syndrome.
  • The treatment of Sjogren's depends on the cause as it is usually associated with RA (rheumatoid arthritis), scleroderma, or SLE (systemic lupus erythematosus). These need to be excluded. The treatment also depends on the severity of the symptoms.
  • Pilocarpine is used for dry mouth, carboxymethyl cellulose eye drops are used for dry eyes.
  • The cure for Sjogren's has not yet been documented. So, the treatment is symptomatic and the patient needs to follow up with the doctor because, in 3 to 4 % of the people, it may result in lymphoma.

Regards.

For more information consult a rheumatologist online --> https://icliniq.com./ask-a-doctor-online/rheumatologist

Also Read Answers From:

Related Questions & Answers


Why is there tanning of skin?
Query: Hi doctor, I do not know why my face is two colored. My cheeks are fair but my forehead, nose and mouth area is dark. But sometimes I look very fair but sometimes I look very dark. I get darker when I go swimming and if I stay in the sun for a minute, I get tanned badly. I am just using homemade rem...  Read Full »
Dr. Suvash Sahu
Dermatologist

Answer: Hi, Welcome to icliniq.com. I have gone through your query. With your descriptions, it seems you have developed dark complexion at the forehead, nose, and mouth of your face. These areas are found with more sebaceous glands which lead to excessive oiliness under the influence of hormones. This lea...  Read Full »
 
My skin is getting patchy and discolored. What is the best treatment for this?
Query: Hi doctor, What is the best option for skin discoloration? I have had a few laser treatments, but it does not seem to be working. I am not sure if it is sun damage or melasma, but it definitely got much worse after having a baby last year. I had a total skin rejuvenation laser treatment three times....  Read Full »
Dr. Sandeep Golla
Dermatologist

Answer: Hi, Welcome to icliniq.com. Your concern is melasma, that is, pigmentation due to photosensitivity. It can be reduced but cannot be removed. All procedures will be temporary. So, never depend on any procedures for removing the pigmentation. We can reduce the pigmentation and can be maintained. I sug...  Read Full »
 
Popular

Popular

Ask your health query to a doctor online?

Ask a Doctor Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee: